Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 122, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 19, 1997, 12:55 PM EDT for Isabella County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 1997, 12:55 PM EDT (16:55 UTC)
- Expired
- Sep 19, 1997, 1:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 100 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:40 PM EDT, 15 hours 15 minutes earlier.
Area forecast discussion, Sep 18, 9:40 PM EDT, 15 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 940 PM EDT THU SEP 18 1997 KGRR-88D IS BEGINNING TO LIGHT UP AS TSRA FIRES ALONG A QUAI-STATIONARY BOUNDARY IN THE NRN PORTION OF THE FA. IR LOOP SHOW CLOUDS CONTINUING TO COOL IN WISCONSIN, WHERE THE STRONGEST CONVECTION IS. HIGH CLOUDS CONTINUE TO MOVE EAST, SO FCST OF INCREASING CLOUDINESS LOOKS ON TARGET. WE WILL UPDATE TO BUMP UP THE MENTION OF TSRA IN THE NW FA. MORE CONVECTION IS FIRING IN NW WI ALONG THE COLD FRONT, BUT THAT WILL NOT BE A PLAYER IN THE IMMEDIATE FUTURE. WE WILL ALSO BOOST TEMPS IN THE NW WHERE READINGS ARE STILL IN THE 70S AND CLOUDS HAVE MOVED IN.
In the hours before
Special weather statement, Sep 19, 12:35 PM EDT, 20 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-201200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1235 PM EDT FRI SEP 19 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE GIVE THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON... AND CONTINUE INTO THIS EVENING. THE SHOWER AND THUNDERSTORM ACTIVITY IS DEVELOPING IN THE UNSTABLE ATMOSPHERE AHEAD OF A STRONG COLD FRONT WHICH WAS LOCATED OVER CENTRAL WISCONSIN THIS MORNING. THIS COLD FRONT WILL SWEEP SOUTHEAST... AND REACH A MOUNT PLEASANT TO BENTON HARBOR LINE BY MID EVENING... AND PASS INTO SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THUNDERSTORMS THAT DEVELOP ACROSS THE AREA THIS AFTERNOON HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY SEVERE STORMS THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 65 MPH. IN ADDITION... HAIL AROUND THREE QUARTERS OF AN INCH IN DIAMTER WILL BE POSSIBLE WITH ANY STORMS THAT BECOME SEVERE. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS WEST AND CENTRAL LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN. TRH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 11:49 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 41 min |
| Sep 19, 12:39 PM EDT | Tornado Warning | GRR | Ottawa | 31 min |
| Sep 19, 1:07 PM EDT | Tornado Warning | GRR | Kent, Ottawa | 63 min |
| Sep 19, 1:26 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 34 min |
| Sep 19, 1:39 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 51 min |
| Sep 19, 3:50 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 45 min |
| Sep 19, 3:53 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 42 min |
| Sep 19, 4:42 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 38 min |
| Sep 19, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.